Variational Method to the Impulsive Equation with Neumann Boundary Conditions
© J. Sun and H. Chen. 2009
Received: 28 August 2009
Accepted: 28 September 2009
Published: 11 October 2009
We study the existence and multiplicity of classical solutions for second-order impulsive Sturm-Liouville equation with Neumann boundary conditions. By using the variational method and critical point theory, we give some new criteria to guarantee that the impulsive problem has at least one solution, two solutions, and infinitely many solutions under some different conditions, respectively. Some examples are also given in this paper to illustrate the main results.
In this paper, we consider the boundary value problem of second-order Sturm-Liouville equation with impulsive effects
In the recent years, a great deal of work has been done in the study of the existence of solutions for impulsive boundary value problems (IBVPs), by which a number of chemotherapy, population dynamics, optimal control, ecology, industrial robotics, and physics phenomena are described. For the general aspects of impulsive differential equations, we refer the reader to the classical monograph . For some general and recent works on the theory of impulsive differential equations, we refer the reader to [2–9]. Some classical tools or techniques have been used to study such problems in the literature. These classical techniques include the coincidence degree theory of Mawhin , the method of upper and lower solutions with monotone iterative technique , and some fixed point theorems in cones [12–14].
On the other hand, in the last two years, some researchers have used variational methods to study the existence of solutions for impulsive boundary value problems. Variational method has become a new powerful tool to study impulsive differential equations, we refer the reader to [15–20]. More precisely, in , the authors studied the following equation with impulsive effects:
where is continuous, , are continuous, and . They essentially proved that IBVP (1.2) has at least two positive solutions via variational method. Recently, in , using variational method and critical point theory, Nieto and O'Regan studied the existence of solutions of the following equation:
where is continuous, and are continuous. They obtained that IBVP (1.3) has at least one solution. Shortly, in , authors extended the results of IBVP (1.3).
In ,Zhou and Li studied the existence of solutions of the following equation:
Motivated by the above facts, in this paper, our aim is to study the variational structure of IBVP (1.1) in an appropriate space of functions and obtain the existence and multiplicity of solutions for IBVP (1.1) by using variational method. To the best of our knowledge, there is no paper concerned impulsive differential equation with Neumann boundary conditions via variational method. In addition, this paper is a generalization of , in which impulse effects are not involved.
In this paper, we will need the following conditions.
This paper is organized as follows. In Section 2, we present some preliminaries. In Section 3, we discuss the existence and multiplicity of classical solutions to IBVP (1.1). Some examples are presented in this section to illustrate our main results in the last section.
Obviously, the solutions of IBVP (2.1) are solutions of IBVP (1.1). So it suffices to consider IBVP (2.1).
In this section, the following theorem will be needed in our argument. Suppose that is a Banach space (in particular a Hilbert space) and . We say that satisfies the Palais-Smale condition if any sequence for which is bounded and as possesses a convergent subsequence in . Let be the open ball in with the radius and centered at and denote its boundary.
Theorem 2.1 ([22, Theorem 38.A]).
Theorem 2.2 ([16, Theorem 2.2]).
Theorem 2.3 ().
which induces the usual norm
We also consider the inner product
and the norm
For , we have that are absolutely continuous, and , hence for any . If , then is absolutely continuous and . In this case, the one-side derivatives may not exist. As a consequence, we need to introduce a different concept of solution. We say that is a classical solution of IBVP (2.1) if it satisfies the equation in IBVP (2.1) a.e. on , the limits exist and impulsive conditions in IBVP (2.1) hold, exist and . Moreover, for every satisfy .
By using the same methods of [15, Lemma 2.6], we easily obtain the above result, and we omit it here.
3. Main Results
In this section, we will show our main results and prove them.
holds. Take such that , since , (3.11) implies that there exists such that and for . Since is a finite dimensional subspace, there exists such that on . By Theorem 2.3, possesses infinite many critical points; that is, IBVP (1.1) has infinite many classical solutions.
Then IBVP (1.1) has infinitely many classical solutions.
Secondly, as in Theorem 3.1, we can obtain that condition (A2) in Theorem 2.1 is satisfied.
Assume that the second inequalities in (H1), (H5), and (H6) hold, moreover, one assumes the following.
Then IBVP (1.1) has at least two classical solutions.
Since , we have . Therefore, there exists a sufficiently large with such that . Set , then . So by Theorem 2.2, there exists such that . Therefore, and are two critical points of , and they are classical solutions of IBVP (1.1).
Suppose that (H4) and (H5) hold. Then IBVP (1.1) has at least one solution.
The proof is similar to that in , and we omit it here.
4. Some Examples
Obviously, are odd on . Compared to IBVP (1.1), . By simple calculations, we obtain that . Let . Clearly, (H1), (H2) are satisfied. Applying Theorem 3.1, IBVP (4.1) has infinitely many classical solutions.
Obviously, are odd on . Compared to IBVP (1.1), . By simple calculations, we obtain that . Let . Clearly, the first inequalities in (H1), (H3), and (H4) are satisfied. Take , then (H7) is also satisfied. Applying Theorem 3.3, IBVP (4.2) has infinitely many classical solutions.
Compared to IBVP (1.1), . By simple calculations, we obtain that . Let . Clearly, the second inequalities in (H1), (H5), and (H6) are satisfied. Take , then (H8) is also satisfied. Applying Theorem 3.4, IBVP (4.3) has at least two classical solutions.
This project was supported by the National Natural Science Foundation of China (10871206).
- Lakshmikantham V, Baĭnov DD, Simeonov PS: Theory of Impulsive Differential Equations, Series in Modern Applied Mathematics. Volume 6. World Scientific, Teaneck, NJ, USA; 1989:xii+273.View ArticleGoogle Scholar
- Agarwal RP, Franco D, O'Regan D: Singular boundary value problems for first and second order impulsive differential equations. Aequationes Mathematicae 2005, 69(1–2):83–96. 10.1007/s00010-004-2735-9MATHMathSciNetView ArticleGoogle Scholar
- Ahmad B, Nieto JJ: Existence and approximation of solutions for a class of nonlinear impulsive functional differential equations with anti-periodic boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 2008, 69(10):3291–3298. 10.1016/j.na.2007.09.018MATHMathSciNetView ArticleGoogle Scholar
- Li J, Nieto JJ, Shen J: Impulsive periodic boundary value problems of first-order differential equations. Journal of Mathematical Analysis and Applications 2007, 325(1):226–236. 10.1016/j.jmaa.2005.04.005MATHMathSciNetView ArticleGoogle Scholar
- Nieto JJ, Rodríguez-López R: New comparison results for impulsive integro-differential equations and applications. Journal of Mathematical Analysis and Applications 2007, 328(2):1343–1368. 10.1016/j.jmaa.2006.06.029MATHMathSciNetView ArticleGoogle Scholar
- Samoĭlenko AM, Perestyuk NA: Impulsive Differential Equations, World Scientific Series on Nonlinear Science. Series A: Monographs and Treatises. Volume 14. World Scientific, River Edge, NJ, USA; 1995:x+462.Google Scholar
- Hernández E, Henríquez HR, McKibben MA: Existence results for abstract impulsive second-order neutral functional differential equations. Nonlinear Analysis: Theory, Methods & Applications 2009, 70(7):2736–2751. 10.1016/j.na.2008.03.062MATHMathSciNetView ArticleGoogle Scholar
- Zhang H, Chen L, Nieto JJ: A delayed epidemic model with stage-structure and pulses for pest management strategy. Nonlinear Analysis: Real World Applications 2008, 9(4):1714–1726. 10.1016/j.nonrwa.2007.05.004MATHMathSciNetView ArticleGoogle Scholar
- Benchohra M, Henderson J, Ntouyas S: Impulsive Differential Equations and Inclusions, Contemporary Mathematics and Its Applications. Volume 2. Hindawi, New York, NY, USA; 2006:xiv+366.View ArticleGoogle Scholar
- Qian D, Li X: Periodic solutions for ordinary differential equations with sublinear impulsive effects. Journal of Mathematical Analysis and Applications 2005, 303(1):288–303. 10.1016/j.jmaa.2004.08.034MATHMathSciNetView ArticleGoogle Scholar
- Chen L, Sun J: Nonlinear boundary value problem of first order impulsive functional differential equations. Journal of Mathematical Analysis and Applications 2006, 318(2):726–741. 10.1016/j.jmaa.2005.08.012MATHMathSciNetView ArticleGoogle Scholar
- Chen J, Tisdell CC, Yuan R: On the solvability of periodic boundary value problems with impulse. Journal of Mathematical Analysis and Applications 2007, 331(2):902–912. 10.1016/j.jmaa.2006.09.021MATHMathSciNetView ArticleGoogle Scholar
- Chu J, Nieto JJ: Impulsive periodic solutions of first-order singular differential equations. Bulletin of the London Mathematical Society 2008, 40(1):143–150. 10.1112/blms/bdm110MATHMathSciNetView ArticleGoogle Scholar
- Li J, Nieto JJ: Existence of positive solutions for multipoint boundary value problem on the half-line with impulses. Boundary Value Problems 2009, 2009:-12.Google Scholar
- Tian Y, Ge W: Applications of variational methods to boundary-value problem for impulsive differential equations. Proceedings of the Edinburgh Mathematical Society 2008, 51(2):509–527.MATHMathSciNetView ArticleGoogle Scholar
- Nieto JJ, O'Regan D: Variational approach to impulsive differential equations. Nonlinear Analysis: Real World Applications 2009, 10(2):680–690. 10.1016/j.nonrwa.2007.10.022MATHMathSciNetView ArticleGoogle Scholar
- Zhang Z, Yuan R: An application of variational methods to Dirichlet boundary value problem with impulses. Nonlinear Analysis: Real World Applications. In pressGoogle Scholar
- Tian Y, Ge W, Yang D: Existence results for second-order system with impulse effects via variational methods. Journal of Applied Mathematics and Computing 2009, 31(1–2):255–265. 10.1007/s12190-008-0208-3MATHMathSciNetView ArticleGoogle Scholar
- Zhou J, Li Y: Existence and multiplicity of solutions for some Dirichlet problems with impulsive effects. Nonlinear Analysis: Theory, Methods & Applications 2009, 71(7–8):2856–2865. 10.1016/j.na.2009.01.140MATHView ArticleGoogle Scholar
- Zhang H, Li Z: Variational approach to impulsive differential equations with periodic boundary conditions. Nonlinear Analysis: Real World Applications. In pressGoogle Scholar
- Bonanno G, D'Aguì G: A Neumann boundary value problem for the Sturm-Liouville equation. Applied Mathematics and Computation 2009, 208(2):318–327. 10.1016/j.amc.2008.12.029MATHMathSciNetView ArticleGoogle Scholar
- Zeidler E: Nonlinear Functional Analysis and Its Applications. III. Springer, New York, NY, USA; 1985:xxii+662.MATHView ArticleGoogle Scholar
- Rabinowitz PH: Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics. Volume 65. American Mathematical Society, Washington, DC, USA; 1986:viii+100.Google Scholar
- Tian Y, Ge W: Variational methods to Sturm-Liouville boundary value problem for impulsive differential equations. Nonlinear Analysis: Theory, Methods & Applications. In pressGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.